CSN Login
Members Online: 11

Bone/joint pain after treatment

Fayard's picture
Fayard
Posts: 343
Joined: May 2011

I just finished 6 months of chemo about 5 weeks ago.
I am experiencing bone and joint pain, especially when I am at rest.
My thumb hurts at all times.

I never has arthritis before, but it feels like it. I have to stretch and start moving to alleviate the pain.

I never experienced this during treatment, except when I had the Neulasta shot.
I am also developing a rush, but without the redness.

Any one had experience the same?

jazzy1's picture
jazzy1
Posts: 1387
Joined: Mar 2010

I had same chemo, but in middle of it endured 33 rounds of external pelvic radiation. I finished in July and by December I was having some lower back pain. Had a follow-up with my oncologist who did all the testing and told me you're getting old...getting arthritis...thanks doc!

Chemo and radiation are very hard on the joints and bones...dry them out--- that's why we have to have DEXA bone density to watch our bones. Rush? I had this as well even months after the chemo, assuming it was due to treatments. Today 2 years later no rush, but do have some sciatica pain.

If you go to the main discussion boards on our site, go down to the tab on (I think this is correct) LONG-TERM AFFECTS FROM TREATMENTS. There you can post your question or see if someone has posted something similar. Amazing how all of us have some side-affects from treatments and what's really upsetting, many times these things don't show up for years.

Hang in there....as my husband tells me when I complain about my sciatica pain, YOU'RE ALIVE, BE THANKFUL!!

Jan

maggie_wilson's picture
maggie_wilson
Posts: 616
Joined: Nov 2009

during this last chemo i developed a rash on one arm, but it did go away. i also had aching legs, especially one, and took baths with epsom salts which seemed to help. eventually the aches went away. i wonder if the pain in your thumb is neuropathy? that could well go away, especially if you're taking l gutamine, or lipoic acid, or some such that is supposed to help with neuropathy. i sure hope all your symptoms are temporary.

i still have neuropathy on my toes and fingers, which is annoying, but i can live with. nothing seemed to make much of a difference.

sisterhood,
maggie

Fayard's picture
Fayard
Posts: 343
Joined: May 2011

I stopped taking L-Glutamine a week ago, since my onco told me to take it for an extra month after treatment.

Like Jan said, it could be arthritis, and maybe I think I am still too young for it: I just turned 43.

I hate to call my onco, but I did call my PCP and left him a message.
My neuropathy in my left foot, the only one a developed, feels better sometimes.

Thank you both for your responses!

jazzy1's picture
jazzy1
Posts: 1387
Joined: Mar 2010

Did you know this starts to develop in ALL OF US in our 40's. Could be your culprit, but always best to call the doc and confer. If it is arthritis, movement helps alleviate some of the pain, plus 2 Aleve pills twice per day. Works for me~

Neuropathy wasn't my issue, and still today wondering how I missed that bullet. Possibly movement with my running????? Who knows as I don't like to look a "gift horse" in the mouth!

Hang in there my friend,
Jan

Fayard's picture
Fayard
Posts: 343
Joined: May 2011

Thank you Jan.
I am going to wait a couple of weeks and see what happens.
I have been calling both of my doctors, PCP and Onco, almost once a week.

I'll be them a break!

Fayard's picture
Fayard
Posts: 343
Joined: May 2011

So, no one is/had experiencing joint/muscle/bone aches after chemo?
Mine are getting worse.

My PCP keeps telling me to give it between 6 to 12 months.

HellieC's picture
HellieC
Posts: 460
Joined: Nov 2010

Sorry not to have replied before - been on a bit of road trip to visit family and friends.
I am currently waiting for a CT/PET scan to investigate the bone/joint pain I am having in my pelvis and hips. It could be a recurrence, but it could also be caused by adhesions and/or scar tissue. Seems to be getting worse but is well controlled with painkillers. But I also wonder if it could be arthritis or damage from previous pelvic radiotherapy and chemo. Just want to get the scan done and get the results!
Wishing you well
Helen

artist49
Posts: 58
Joined: Oct 2011

Fayard, I have been experiencing joint pain on a continuous basis but I know that the Avastin I'm on for maintenance causes this. I've been on Avastin since last November!Anyway, the only thing that has helped is cherries- Dole dark sweet frozen cherries! I put them in smoothies and they really work. Maybe they'll work for you too.
Here's my smoothie recipe-
almond or coconut milk
black rasberries
cherries or other berry
1/3 banana
cinammon
alcohol free organic vanilla extract
3 walnuts straight from shell
1/2 tbs. whole flaxseed-grind it right before adding to smoothie
The GE personal blender/grinder is perfect for this. $15.00 at Walmart.

Fayard's picture
Fayard
Posts: 343
Joined: May 2011

Thank you for the advise. I will definitely try it.
Helen, my pains started a month after I finished chemo.
It is not in my hips or pelvis, thank God, just, in knees, elbows, fingers, and toes.
I am currently taking Curcumin pills, but I just started last week.
My onco and PCP told me to give some time; however, I am concerned because it seems to get worse at times.

I hope you ladies get better soon!

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

Artist49.....I found your post interesting. I was talking to a friend a few days ago and she was telling me that her physical therapist recommend sweet dark cherries and she and her husband have been eating them (she buys the frozen ones). I think they eat about a 1/2 bowl/day between them and she feels that it has helped both of them....one has lots of hip pain, the other plagued with gout.

Your smoothie sounds de-lish!

Karen

Fayard's picture
Fayard
Posts: 343
Joined: May 2011

I went to the store and found dark, sweet cherries but frozen.

Thank you Artist49!

kkstef's picture
kkstef
Posts: 706
Joined: May 2008

Fayard....I was curious about the cherries. Did find these sites that might be of interest to you.

Websites:
http://www.raysahelian.com/cherryextract.html

http://www.livestrong.com/article/510054-medical-benefits-of-dark-black-sweet-cherries/

http://www.life123.com/health/nutrition/eat-healthy/health-benefits-of-cherries.shtml

How your pain is less each day!

Karen

Fayard's picture
Fayard
Posts: 343
Joined: May 2011

I read all the articles...thank you so much.
Now the question is, sweet or sour?
Sour apparently, according to the articles, are the ones that help the most.

I am going to whole foods this weekend to see if the have sour cherries, either fresh or frozen. As I said before, I found frozen sweet cherries, but now I would like sour.
The last article also mentioned cherry juice. I wonder if I can find organic 100% juice at Whole Foods?

Gracias!

Songflower's picture
Songflower
Posts: 632
Joined: Apr 2009

Taxol can cause alot of aches and pains; somepeople are semi allergic to it and whether you'll get the aches and pains for a chemo is unknown. When I would get them it was really rough; sometimes would get up in the middle of the night with burning pain. benedryl helped. If it is incapacitating (can't sleep) a pain pill might be in order until you get over it.
Don't give up deary, the Cherries sound great. Let us know. Diane

suelaine
Posts: 2
Joined: May 2011

hello i,m haveing bone pain in my arms hands toes only hot baths and heating pads helps my doctor tell me its in my heads

suelaine
Posts: 2
Joined: May 2011

getting shape pains in my breast still and in my lungs from the cold does any one no what to do for that thanks

Shelby54
Posts: 5
Joined: Sep 2011

Hi Fayad,

When I had chemo for breast cancer back in 2005, I had severe joint/bone pain form the Neulasta shot but it slowly went away as time went on. I usually just took Ibuprofren for the pain.

But I had my first chemo treatment today for my uterine cancer diagnosis. I was a stage 1A grade 3. I will have 6 cyles of carbplatin/taxol. My doctor told me the taxol is the one that will cause the joint/bone pain but I was under the impression it would only last for a few days and you finished your chemo 5 weeks ago. My doctor advised me to take right after my treamnet: 1 Aleve along with 1 12-hr Clariden. That combination should greatly reduce the bone/joint pain. They could not tell me why that combination works but they say it does.

I had terrible joint/bone pain also when I was taking a drug for breast cancer in 2006. It was called Aromsin and it was terrible but my symtoms went away when I stopped taking it.

I guess my suggestion would be to continue to try to reach your doctors and ask them what they think and tell them how bad it is. Good luck. I hope they come up with a solution for you. Take care

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network